First Author: M.Abrishami IRAN
Co Author(s): A. Mirshahi M. Mirhoseini
Back to previous
To report a case of inadvertent intravitreal Mitomycin C (MMC) injection instead of Avastin® in case of Diabetic Macular Edema (DME).
Eye Research centre, Farabi Eye Hospital, Tehran University of Medical Sciences, Tehran, Iran
A 53 years old lady was planned to receive intravitreal Avastin® injection, but accidentally, 0.05 ml of MMC 2% was injected. Best corrected visual acuity (BCVA) was 20/160 before injection. After two days, patient was referred to a tertiary referral eye centre.
BCVA was hand motion at presentation. Intraocular pressure was 4 mmHg. In slit lamp exams, conjunctival injection, corneal edema, Descemet fold, anterior chamber and anterior vitreous cells were obvious. Pars plana deep vitrectomy with peripheral vitreous shaving and silicone oil tamponade was performed. Electroretinography showed undetectable responses. In ultrasound biological microscope (UBM) evaluation ciliary body shortening and detachment was documented. Optical coherent tomography showed diffuse retinal edema the day after surgery, subretinal fluid pockets in two weeks, and complete attached retina but atrophic with undetectable and intertwined layers two months later. Gradually, like the retina, iris became atrophic and pigments were dispersed diffusely over the lens and endothelium.
MMC is showed to be severely toxic to intraocular tissues. In our case, iris and ciliary body became atrophic and ciliary body detachment induced hypotony. Moreover, MMC induces retinal necrosis and atrophy. Visual outcome is profoundly poor.